An autopsy conducted on the body of a 13-year-old schoolboy who died in Guyana on Monday a few hours after receiving a second dose of the Covid-19 Pfizer vaccine, found that he died because of bleeding in his brain, the Ministry of Health said in a statement on Wednesday.
In the statement, the Ministry of Health said there was no scarring or haematoma - a collection of blood under the skin - found near the vaccination site.
It said the cause of Joshua Henry’s death is a ruptured cerebral (or brain) aneurysm, that led to cerebral haemorrhage.
The ministry said the aneurysm was a pre-existing condition.
Aneurysms often produce no symptoms
An aneurysm usually occurs when a bulge forms in a blood vessel in the brain and fills with blood. Health experts say aneurysms often produce no symptoms unless they burst open or leak blood. If that happens, a severe headache and/or a fatal stroke may occur.
In Joshua’s case, the ministry reported that the ruptured aneurysm led to brain bleed.
Earlier, the government said a full investigation had been launched to determine the cause of death of 13-year-old.
“This is something that we want to investigate and to make sure that we understand what has caused the death...we have a team that is going to go to Moruca, they are going to do two things, one is that they are going to do a post-mortem on the body to understand the cause of death, and from that we will get a better understanding of what is the cause,” said Health Minister Dr Frank Anthony, who also expressed his condolences to the relatives of the child.
‘We are going to investigate’
“It’s unfortunate that this young boy died and we are going to investigate and get to the bottom of it to understand what really took place and I guess after the post-mortem we will have a better idea.”
The Health Minister reiterated that the vaccines used to combat the coronavirus (Covid-19) pandemic are safe since they have undergone rigorous testing.
He noted that there are two groups of reaction that could occur, the first reaction comprises mild, temporary side effects such as fever, pain, headache or fatigue that usually subside after 24 to 36 hours, while the second is anaphylactic shock which occurs in rare instances.
“In very, very rare cases some people might experience what is called anaphylactic shock and that’s like one person in maybe more than a million that can experience anaphylactic shock.
“We try to rule that out to make sure that no person who we think might have the factors that can give then an anaphylactic shock that we will give them a vaccine,” Dr Anthony said.
The government had also urged people not to speculate on the cause of the death, and await the outcome of the post-mortem.